Missouri, 2018Damaging Winds in Missouri, December 1, 2018
December 1, 2018 · NWS LSX · 7 events in 6 counties and zones
Strong to severe thunderstorms developed along a warm front that was lifting northward through southern Missouri. There were numerous reports of damaging winds with the severe storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong to severe thunderstorms developed along a warm front that was lifting northward through southern Missouri. There were numerous reports of damaging winds with the severe storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Nov 30, 11:35 PM CST, 3 hours 15 minutes earlier.
Area forecast discussion, Nov 30, 11:35 PM CST, 3 hours 15 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1135 PM CST Fri Nov 30 2018
.SHORT TERM... (Through Late Saturday Afternoon)
Issued at 253 PM CST Fri Nov 30 2018
Visibilities have been slowly improving across the region this
afternoon, but many locations continue to experience widespread
fog. Mid/high level clouds will continue to increase across the
region late this afternoon and this evening ahead of a developing
low pressure system which will bring active weather to the LSX
CWA tonight and tomorrow.
A well-developed baroclinic leaf was noted on afternoon satellite
imagery over the south-central CONUS. This satellite feature was
occurring ahead of a strong PV anomaly which will continue
progressing northeastward through the central CONUS towards the
Great Lakes.
Increasing large-scale ascent downstream of the upper trough as
well as interactions between a strong H85 low-level jet and the
elevated warm frontal boundary will produce a broad area of
showers and thunderstorms tonight. Areas of SHRA/TSRA should tend
to lift north or northeastward with time in tandem with the
lifting warm front. Some of the rain may be heavy at times, and
parts of the southern CWA could receive up to 1.5" of rain by
sunrise.
The upper trough associated with the aforementioned PV anomaly
becomes negatively tilted as it approaches and then moves through
our area. The significance of a negatively tilted upper trough is
that the cold air at mid/upper levels is located above the
moistening warm sector at low levels, which increases the
instability in the warm sector ahead of the surface cold front.
The system's dry slot is expected to spread across at least part
of the area tomorrow morning, and the combination of the dry slot
as well as the lifting nocturnal precipitation should produce a
break in the rain for at least a few hours during the morning,
especially across the southern half of the CWA.
Attention then turns to the potential for strong/severe
thunderstorms tomorrow. The cold front will be dragged farther
northward while simultaneously progressing from west to east as
the surface low lifts northeastward. The cold front is currently
forecast to be located slightly west of the Mississippi River at
18z at the same time that the left exit region of an upper jet
will be overspreading the area. These factors are in addition to
the steepening lapse rates discussed above. Model forecasts
depict 50-60+ kts of 0-6 km bulk shear along with 500-1000 J/kg of
CAPE. Taken together, the environment appears favorable for
strong to severe thunderstorms along and east of the Mississippi
River from late morning through late afternoon.
Model forecasts of the orientation of the 0-6 km shear
vectors compared to the orientation of the H85 cold front defy
easy categorization. Most models show enough of a line-normal
component to support discrete cells, but they also show enough of
a line-parallel component to support line segments. Regardless of
the convective mode, the take-home message is that sufficient
shear and instability are expected to be present to support a few
strong to severe thunderstorms on Saturday until the cold front
has pushed through the region.
Overnight lows tonight will be around 10 degrees warmer than last
night due to the lifting warm front and extensive cloud cover.
Highs tomorrow will range from the low 50s in northeast MO to the
upper 60s in the St. Louis metropolitan area as well as southeast
MO and southwest IL, which is 10-20 degrees above normal across
most of the area.
Kanofsky
.LONG TERM... (Saturday Night through Next Friday)
Issued at 253 PM CST Fri Nov 30 2018
(Saturday Night - Next Friday)
The surface occluded front by early Saturday evening will likely be
located just to the east of the CWA, removing the threat for strong
to severe thunderstorms. Southern edge of the deformation zone may
also clip portions of northeast Missouri and west-central Illinois
Saturday night into Sunday morning so have chance PoPs. Temperatures
however in the boundary layer remain warm enough that any
precipitation in these areas will stay plain liquid rain.
Much colder air will be in place to end the weekend with high
temperatures in the 40s to low 50s. Light precipitation in the form
of snow is possible on Tuesday as an elongated area of midlevel
vorticity moves through the mid-Mississippi Valley. The key word is
light as models are only suggesting a couple hundredths of liquid
equivalent precipitation so any accumulations of snowfall would
likely be very minor if any were to occur at all.
Northwest flow aloft establishes across the midsection of the
country by the middle of next week so expectation is for dry weather
with below normal temperatures. Look for highs to be mainly in the
30s with lows in the 20s for the next work week. These forecast
temperatures would equate to near normal for nighttime minimums and
5-10 degrees below normal during the day.
All eyes toward the very end of the extended forecast will be on an
ejecting shortwave trough out of the desert southwest/northwestern
Mexico. This system will likely track to the south of the area given
the confluent flow downstream at mid and upper levels of the
atmosphere. With any storm system tracking to the south of the bi-
state area in the winter season, we will have to keep an eye on this
system for the potential for accumulating snowfall if sufficiently
cold air remains in place.
Gosselin
&&
.AVIATION... (For the 06z TAFs through 06z Saturday Night)
Issued at 1135 PM CST Fri Nov 30 2018
IFR conditions currently found areawide will persist until the
dry slot associated with a wound up storm system pushes through
during the day on Saturday, allowing COU and the STL metro sites
to shed their IFR for at least MVFR conditions if not VFR. The
main wave of showers and some thunderstorms will push thru late
tonight and into Saturday morning (until 12/14z), with another
round expected to develop during the heating of the day on the
backend of the dry slot. Easterly surface winds will veer S-SW on
Saturday. In-between all of this, fog will gradually shift its
thicker portions northward as rain erodes it from the south.
SPECIFICS FOR KSTL: IFR conditions should last until rain exits
by late Saturday morning. Speaking of rain, it still looks set to
arrive around 07z with thunderstorms imbedded within the larger
rain shield. IFR should improve to VFR with arrival of the storm
system's "dry slot" by late Saturday morning with the terminal
getting edged by new thunderstorm development Saturday afternoon,
mainly to the north and west.
TES
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&
WFO LSX
Hazardous weather outlook, Nov 30, 4:32 PM CST, 10 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
432 PM CST Fri Nov 30 2018
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-011200-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
432 PM CST Fri Nov 30 2018
This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.
.DAY ONE...Tonight.
There is a chance of thunderstorms tonight. Locally heavy rainfall
is possible across parts of east central and southeast Missouri as
well as southwest Illinois.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Locally heavy rainfall is possible early Saturday morning across
parts of east central and southeast Missouri as well as southwest
Illinois.
A few severe thunderstorms are possible on Saturday from late morning
through late afternoon. The primary severe weather threats are large
hail and damaging wind gusts.
.SPOTTER INFORMATION STATEMENT...
Spotters are asked to relay any flooding they might observe tonight.
Spotters are also asked to report any rainfall amounts greater than 2
inches.
Kanofsky
Thunderstorm Wind, Reynolds
- When
- December 1, 2:50 AM CST to 2:52 AM CST
- Where
- Reynolds County, 0.77 mi S of Ellington to 1.2 mi ESE of Ellington
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.239, -90.981
Thunderstorm winds blew down several trees around town.
Thunderstorm Wind, Reynolds
- When
- December 1, 2:55 AM CST to 3:00 AM CST
- Where
- Reynolds County, Centerville to Lesterville
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.430, -90.970
Thunderstorm winds blew down several trees between Centerville and Lesterville.
Thunderstorm Wind, Iron
- When
- December 1, 3:05 AM CST
- Where
- Iron County, 5.63 mi SSW of Belleview
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 37.604, -90.788
Thunderstorm winds blew down several trees onto Highway N near Iron/Reynolds County line.
Thunderstorm Wind, Washington
- When
- December 1, 3:15 AM CST
- Where
- Washington County, 0.36 mi NNE of Hunters Mill
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 37.825, -90.778
Thunderstorm winds blew down a large tree blocking the southbound lane of Highway 21 just south of intersection with Furnace Creek Road.
Thunderstorm Wind, St. Francois
- When
- December 1, 3:36 AM CST
- Where
- St. Francois County, 0.14 mi WSW of Libertyville
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.700, -90.302
Thunderstorm winds blew down several trees just southwest of Libertyville.
Thunderstorm Wind, Madison
- When
- December 1, 3:40 AM CST
- Where
- Madison County, 0.89 mi S of Castor Station
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.517, -90.172
Thunderstorm winds blew down several large trees.
Thunderstorm Wind, Ste. Genevieve
- When
- December 1, 3:45 AM CST to 3:50 AM CST
- Where
- Ste. Genevieve County, 0.25 mi ENE of Womack to 3.91 mi SSE of Clearwater
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.682, -90.196
Thunderstorm winds blew down several trees across southern portions of Ste. Genevieve County.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Illinois, December 1, 201823 injured · $124 million · EF3 · 34 events
- Tornadoes and Damaging Winds in Missouri, December 1, 20181 death · $1.6 million · EF1 · 72 events
- Tornadoes and Flooding in Georgia, December 1 to 2, 20184 injured · $12,000 · EF3 · 15 events
- Winter Storm and Lakeshore Flood in Michigan, December 1 to 3, 20181 death · 2 injured · $24,000 · 12 events
- Tornadoes and Hail in Illinois, December 1, 2018EF2 · 13 events
- Tornadoes and Flash Flooding in Georgia, December 1 to 4, 2018$144,000 · EF1 · 28 events
- Tornado and Hail in Arkansas, December 1, 2018$300,000 · EF1 · 3 events
- Tornadoes and Flash Flooding in Florida, December 1 to 3, 2018$37,000 · EF1 · 11 events
- Hail and Damaging Winds in Arkansas, December 1, 2018$75,000 · 1.5 in hail · 11 events
- Tornado and Damaging Winds in Alabama, December 1 to 2, 2018$27,000 · EF0 · 7 events
- Drought in New Mexico, December 1 to 31, 201823 events
- Winter Storm in Nebraska, December 1 to 2, 201822 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 788444, 788445, 788446, 788447, 788448, 788450, 788451.